If you suspect your child may have received too much medication or a medication not meant for him, contact the Poison Control Center at 1-800-222-1222.
Colds are not an uncommon ailment in children, especially during the winter. Many parents turn to over-the-counter (OTC) cough and cold preparations to provide their children relief from the nasty symptoms. But some ingredients in OTC products may cause problems in children who accidently overdose on syrup or tablets.
The following are some of the usual active ingredients in OTC cough and cold preparations and their potential effects on children.
Decongestants are used to relieve a stuffy nose and congested sinuses. Examples include:
These ingredients can affect your child's heart and nervous system. Your child may have symptoms such as agitation, hyperactivity and shaking hands. Other effects, such as an increase in blood pressure and heart rate, would have to be evaluated in a hospital setting. Severe poisoning can result in seizures and an irregular heartbeat.
Antihistamines are used to dry up a runny nose and to relieve teary eyes. Examples include:
Your child will probably appear agitated, although drowsiness (feeling tired) may also be noted in some children. Like decongestants, antihistamines can also have an effect on your child's heart. Changes in blood pressure and heart rate can occur and should be evaluated by a healthcare professional. Hallucinations and seizures may occur in a serious poisoning.
Antitussives are used to suppress a dry, nagging cough. Examples include:
In an overdose, dextromethorphan can slow your child's breathing rate and produce drowsiness (feeling tired), which could progress to coma.
Expectorants are used to relieve congestion in the chest by loosening up secretions. Guaifenesin is one example of an exprctorant.
Guaifenesin is not poisonous. It does not present a threat to your child in case of an accidental overdose.
The severity of an overdose depends on the amount ingested and the concentrations of the active ingredients. The Poison Control Center can help you figure out when an overdose is severe.
Call the Poison Control Center at 1-800-222-1222 if your child overdoses on any of the above medications.
Bring the bottle to the phone with you so that you can provide the poison information specialist with the exact ingredients. Always keep medications in the original labeled containers.
Children often receive an overdose because of incorrect usage and administration of medication by the parents. Adult preparations contain larger doses of the active ingredients than children's preparations and some may contain alcohol.
Ask your pharmacist to recommend a product made especially for children. Remember that these products are indicated for short-term relief of symptoms only. If symptoms are prolonged, different treatments may be required and your child should be seen by his physician.
Reviewed by: The Poison Control Center
Date: October 2013
Call our 24-hour toll-free emergency hotline